Seroquel is an over-the-counter medication used to treat certain mental health conditions. When taken in its prescribed form, it can significantly improve an individual’s quality of life.
However, it is possible to misuse this medication. Seroquel abuse can lead to complications and addiction. Here’s what you need to know.
What Class of Drug Is Seroquel?
Seroquel (brand name for quetiapine) is known as a second-generation or atypical antipsychotic medication. This drug helps regulate and release serotonin and dopamine levels in the brain.
The FDA has approved its use for treating schizophrenia, depressive, and bipolar disorders. Seroquel may be used as a standalone medication, but it is often prescribed with other medications.
Seroquel comes in either immediate or extended-release tablet form. Doses start at 25 milligrams. A doctor will prescribe a recommended dose based on various factors, such as current medical status, past history with related medications, and physical health.
Despite the official use, Seroquel may also be prescribed for specific, off-label reasons, including:
- Post-traumatic stress disorder (PTSD)
- Generalized anxiety disorder.
- Insomnia or other sleep-related issues.
- Obsessive-compulsive disorder (OCD).
In some cases, doctors may prescribe Seroquel as part of substance abuse treatment. When used briefly, atypical antipsychotics may relieve withdrawal symptoms.
The common side effects of Seroquel include:
- Increased drowsiness.
- Increased appetite and weight gain.
- Dizziness or lightheadedness (especially when first starting the medication).
- Difficulties with regulating body temperature.
- Intense dreams.
- Nipple discharge.
- Missed menstrual periods.
- Reduced sexual desire.
Can Seroquel Get You High?
Although it is currently a non-controlled substance, it is possible to misuse Seroquel. To date, it is the most abused medication in its class.
Taking too much Seroquel can result in someone getting high. This can happen when taking the drug recreationally with or without a prescription.
Some people may combine this drug with other legal or illicit substances to heighten euphoric effects. Or, they will use Seroquel to counteract withdrawal or adverse effects. Furthermore, snorting or injecting Seroquel makes the drug enter the bloodstream faster- this process creates an even more intense feeling.
What Are the Risks of Seroquel Abuse?
Abusing Seroquel is dangerous, and it can result in serious side effects and consequences. Here are some of the main risks.
Mood Swings/Psychological Distress
If you are prescribed Seroquel for a mental health condition, taking more than the recommended amount can dysregulate your emotions, concentration, and focus. It may also exacerbate psychosis symptoms.
If you are not prescribed Seroquel, taking this medication may aggravate sleep issues, mood swings, and other-related psychological stressors. It can also result in thought disturbances and irritability.
Even in their prescribed forms, all psychiatric drugs pose a risk for side effects. However, an individual is more likely to experience these effects if they abuse the substance.
Some common physical problems associated with Seroquel abuse include:
- Breathing problems.
- Irregular heartbeat.
- Uncontrolled body movements.
- Muscle rigidity.
- Repeatedly passing out or fainting.
- Gastrointestinal distress.
- Chronic headaches or migraines.
These effects may also indicate Seroquel toxicity. If caught early, the symptoms may be treatable or reversed. However, chronic misuse can result in permanent damage.
Seroquel can be habit-forming, and misusing the drug may lead to addiction. Addiction can happen slowly or quickly, but it typically occurs after one develops a tolerance to the drug.
Over time, they start feeling like they “need it” to function properly. Therefore, they may go to great lengths to obtain, use, conceal, and recover from the drug use.
It is possible to overdose on Seroquel. Overdoses can result in life-threatening consequences. In some cases, it can result in death. The risk for an overdose is heightened when mixing Seroquel with other mood-altering substances. Intravenous use also increases the likelihood.
Common overdose symptoms include profound dizziness, drowsiness, fainting, or a rapid heartbeat. Overdoses can also result in seizures or comas. If you are concerned a loved one might be overdosing, call 911 immediately for support.
Seroquel abuse can result in addiction. Many times, this addiction coincides with other substance abuse problems.
Suddenly stopping use can result in serious withdrawal symptoms. Subsequently, it’s important to receive medical supervision during this time. Contact us at (866) 578-7471 to learn more about how we can help you or your loved ones.